Ex-Russian spy may have radioactive poisoning

By
November 21, 2006 13:55

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

A former Russian spy and fierce critic of the Kremlin may have been poisoned with radioactive thallium, a doctor said Tuesday. Col. Alexander Litvinenko, an outspoken former KGB and Federal Security Bureau agent, "has some symptoms consistent with thallium poisoning and he's also got symptoms consistent with some other type of poisoning, so it's not a hundred percent thallium," Dr. John Henry, a clinical toxicologist at University College Hospital told reporters. "It could be radioactive thallium," he said. Litvinenko was under armed guard at a London hospital, the victim of what his friends and fellow dissidents called an assassination attempt by the Russian government. "At the moment he's not getting better, but he's holding up," Henry said, adding that Litvinenko was able to eat and to talk. The clinician said it may be too late to determine what poison other than thallium was involved. "It may be that if he has a short half-life of poison, then it's gone. If it's a radioactive poison with a short half-life, it may have gone. Radioactive thallium degrades very rapidly, so that by now we've missed the chance," Henry said. Thallium is widely used in hospitals, "but not in massive doses," he said.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

December 14, 2018
U.N. adopts breakthrough convention to address world migration crisis

By VICTOR CABRERA/THE MEDIA LINE